clopen.solutions
OP-00275 Open

Bareket's conjecture for simply connected planar domains

Submit a result

For a bounded simply connected planar domain $\Omega$ with smooth boundary and $\alpha < 0$, let $$\lambda_1^\alpha(\Omega) = \inf_{0 \ne u \in H^1(\Omega)} \frac{\int_\Omega |\nabla u|^2 \, dx + \alpha \int_{\partial\Omega} |u|^2 \, ds}{\int_\Omega |u|^2 \, dx},$$ the first eigenvalue of the Laplacian with the attractive Robin condition $\partial_\nu u + \alpha u = 0$. Bareket conjectured that among planar domains of given area the disk maximises $\lambda_1^\alpha$ for every $\alpha < 0$, and proved it for a class of nearly circular domains. Freitas and Krejčiřík showed that every annulus of the same area as the disk has the larger first eigenvalue once $-\alpha$ is large enough, and that for bounded planar domains of class $C^2$ and fixed area the disk is the maximiser for all $\alpha$ in an interval $[\alpha_*, 0)$, where $\alpha_*$ depends only on the area. Antunes, Freitas and Krejčiřík proved that the disk maximises $\lambda_1^\alpha$ for every $\alpha < 0$ among bounded planar domains of class $C^2$ with the same perimeter. Krejčiřík, Lotoreichik and Vu proved that the equilateral triangle is a local maximiser among triangles of given area when $|\alpha|$ is small, and Gavitone, Krejčiřík and Paoli that the ball maximises $\lambda_1^\alpha$ among bounded convex domains of given volume in every dimension when $|\alpha|$ is small enough, depending only on the volume and the dimension.

Problem. If $B$ is a disk with $|B| = |\Omega|$, is $\lambda_1^\alpha(\Omega) \le \lambda_1^\alpha(B)$ for every $\alpha < 0$ and every such $\Omega$? The area, not the perimeter, is fixed.

Source: Bareket (1977), for planar domains of given area; restricted to simply connected domains by Antunes, Freitas and Krejčiřík (2017), Conjecture 2. Stated for smooth boundaries by AIM — Open Applied Problems.

Imported from github.com/MColbrook/AIM.

Classification

Primary
SP — Spectral Theory
Secondary
AP
Keywords
AIM Open Applied Problems, isoperimetric inequalities, Robin eigenvalues

References

@article{bareket1977,
  author  = {Bareket, Miriam},
  title   = {On an isoperimetric inequality for the first eigenvalue of a boundary value problem},
  journal = {SIAM J. Math. Anal.},
  volume  = {8},
  number  = {2},
  year    = {1977},
  pages   = {280--287},
  doi     = {10.1137/0508020},
}
@article{antunes2017,
  author        = {Antunes, Pedro R. S. and Freitas, Pedro and Krej{\v{c}}i{\v{r}}{\'\i}k, David},
  title         = {Bounds and extremal domains for {R}obin eigenvalues with negative boundary parameter},
  journal       = {Adv. Calc. Var.},
  volume        = {10},
  number        = {4},
  year          = {2017},
  pages         = {357--379},
  doi           = {10.1515/acv-2015-0045},
  eprint        = {1605.08161},
  archivePrefix = {arXiv},
}
@article{freitas2015,
  author        = {Freitas, Pedro and Krej{\v{c}}i{\v{r}}{\'\i}k, David},
  title         = {The first {R}obin eigenvalue with negative boundary parameter},
  journal       = {Adv. Math.},
  volume        = {280},
  year          = {2015},
  pages         = {322--339},
  doi           = {10.1016/j.aim.2015.04.023},
  eprint        = {1403.6666},
  archivePrefix = {arXiv},
}
@article{krejcirik2023,
  author        = {Krej{\v{c}}i{\v{r}}{\'\i}k, David and Lotoreichik, Vladimir and Vu, Tuyen},
  title         = {Reverse isoperimetric inequality for the lowest {R}obin eigenvalue of a triangle},
  journal       = {Appl. Math. Optim.},
  volume        = {88},
  number        = {2},
  year          = {2023},
  pages         = {63},
  doi           = {10.1007/s00245-023-10033-1},
  eprint        = {2204.03235},
  archivePrefix = {arXiv},
}
@misc{gavitone2026,
  author        = {Gavitone, Nunzia and Krej{\v{c}}i{\v{r}}{\'\i}k, David and Paoli, Gloria},
  title         = {A reverse {F}aber--{K}rahn inequality for the {R}obin {L}aplacian with negative boundary parameter: small coupling in all dimensions},
  year          = {2026},
  eprint        = {2606.24341},
  archivePrefix = {arXiv},
}
@misc{aim-bareket-simply-connected,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Bareket's conjecture for simply connected planar domains}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/020-bareket-simply-connected.md},
  note         = {Entry 020 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00275, "Bareket's conjecture for simply connected planar domains", clopen.solutions.